Wyoming, 2022

Winter Storm in Wyoming, February 15 to 16, 2022

February 15 to 16, 2022 · NWS RIW · 2 events in 2 counties and zones

A Pacific trough moved across central Wyoming and brought locally heavy snow. Around Lander, where upslope flow favored heavier snowfall, anywhere from 6 to 11 inches was reported with the highest amounts falling closer to the Wind River Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A Pacific trough moved across central Wyoming and brought locally heavy snow. Around Lander, where upslope flow favored heavier snowfall, anywhere from 6 to 11 inches was reported with the highest amounts falling closer to the Wind River Mountains. In eastern Washakie County, 7 to 13 inches of snow fell around Ten Sleep. Amounts dropped sharply farther west with only around an inch in Worland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 15, 3:49 PM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Feb 15, 3:49 PM MST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
349 PM MST Tue Feb 15 2022

.SHORT TERM...(This evening through Wednesday night)
Issued at 345 PM MST Tue Feb 15 2022

Accumulating snow will be the main weather story over the next 36
hours. Snow showers that moved into western and northern Wyoming
this morning will continue their southward march this afternoon
and evening, eventually bringing snow to the Wind River Basin,
Natrona County, and Sweetwater County this evening into the
overnight hours. Snow will be fairly persistent overnight, before
becoming more intermittent after sunrise Wednesday. Brief periods
of lower visibility are possible as snow showers pass as a subtle
shortwave provides some additional large-scale ascent. Snow
chances remain until after sunset Wednesday, with most activity
decreasing after midnight early Thursday morning.

Total accumulations will vary depending on location, so check our
local snowfall forecast maps for details in your area. Generally,
the Wind River Basin and Natrona County look to receive the
higher totals, with anywhere from 2 to 6 inches. Lander and Casper
are two locations that are likely to be on the higher end of this
range, as they could see local upslope enhancement due to the
north and northeasterly low level winds. The Shoshoni area and
Sweetwater county will both see lower totals, given the higher
terrain to the north that will block much of the incoming
moisture. Western Wyoming may see additional snow showers
throughout the day Wednesday, but the dynamic support for snow is
best east of the Divide.

Breezy north winds are also worth mentioning for those south of
the Owl Creek and Bridger Mountains, as well as in the Bighorn and
Powder River Basins. The northerly pressure gradient will bring
25 to 35 mph wind gusts for the lower elevations of northern
Wyoming, while the southern slopes of the Owl Creeks and Bridgers
will see downslope enhancement causing gusts of 40 to 50 mph both
tonight and Wednesday night.

Expect cooler temperatures Wednesday in the wake of the Canadian
cold front, followed by a warming trend Thursday into the
weekend.

.LONG TERM...(Thursday through Tuesday)
Issued at 345 PM MST Tue Feb 15 2022

A departing system gives way to northwest flow over Wyoming
Thursday morning. Snow chances increase in northwest Wyoming and
the Bighorns Thursday night with a weak clipper system. Moisture
values are low, but high enough for minor accumulations in the
northern mountains of Wyoming. Some snow showers are possible in
Natrona County as they develop on the Bridger Mountains and move
southeast.

Friday through Saturday temps will be rebounding under a ridge
and clear skies. During this time expect highs well above average
east of The Divide.

Things could change Saturday night with an approaching Pacific
wave and weak cut-off low combination in the region. Current model
guidance has come into better agreement with the pattern Saturday
night onward as a potent weather system dives down through the
Pacific Northwest into the Great Basin. This system likely impacts
the CWA through Tuesday with moderate snowfall, plummeting temps,
and strong winds. Sunday precipitation could start as a rain/snow
mix, especially for eastern portions of the area as strong warm
air advection brings in warm 700mb temps. It would changeover
quickly Sunday evening as temps plummet behind an Arctic front.
Monday into Tuesday Arctic air is pulled down from Canada with
700mb temps as cold as -30 C. Recent snowfall and an extremely
cold air mass could setup conditions for the coldest temps of the
winter season so far.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 345 PM MST Tue Feb 15 2022

Snow will move into central Wyoming basins this evening, bringing
reduced visibility, lowered ceilings, and breezy north and
northeast winds. Expect accumulating snow for most locations by
midnight, with south central Wyoming being the last location to
begin snowing late this evening. Western valleys may stay mostly
dry throughout the next 36 hours, but mountain obscurations
continue, and snow showers will likely drift off of the terrain
at times.

Snow intensity is generally expected to decrease from north to
south Wednesday morning into the afternoon, but scattered showers
remain possible as a secondary push of moisture moves in from the
northwest. KLND and KCPR have the best chances for nearly
continuous snow in this northerly to northwesterly flow pattern,
so expect periods of less favorable IFR conditions to linger there
longest, perhaps even into Wednesday night. Most snow showers end
after midnight early Thursday morning.

&&

.FIRE WEATHER...
Issued AT 345 PM MST Tue Feb 15 2022

Snow showers end this evening across western zones and begin
again Wednesday morning. For northern zones, any additional snow
will be light and not amount to much at lower elevations. Snow
moves in this evening in central zones and reaches southern zones
by tonight. Central zones should see consistent falling snow from
this evening through Wednesday afternoon with little to no break
in snowfall. Snow coverage and intensity decreases Wednesday
afternoon with snow ending across the area Wednesday evening.

For basins east of The Divide northerly winds of 20 to 25 mph
with gusts to 35 mph develop behind a cold front this evening.
Central zones should see winds shift northerly and increase late
this afternoon. Winds generally decrease tonight with gusts
decreasing, but the southern slopes of the Owl Creek and Bridger
Mountains could see increasing gusts 40 to 50 mph due to
downsloping tonight (and again Wednesday night). Wednesday
afternoon winds increase for basins with gusts 25 to 35 mph
possible.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MST Wednesday for WYZ016>020-
022.

Winter Weather Advisory until 6 PM MST Wednesday for WYZ007>009-
015.

&&

SHORT TERM...VandenBoogart
LONG TERM...Rowe
AVIATION...VandenBoogart
FIRE WEATHER...Rowe
Hazardous weather outlook, Feb 15, 3:11 AM MST, 16 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
311 AM MST Tue Feb 15 2022

WYZ001>020-022>030-161200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
311 AM MST Tue Feb 15 2022

...Winter Weather Advisories for parts of central Wyoming Tonight
through early Wednesday Evening...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Snow likely in the western mountains today and tonight. A chance
of snow in far west valleys today. A chance of snow in the north
this afternoon. Snow likely in the central tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...A chance of snow or snow showers most areas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Team Riverton

In the hours before

Special weather statement, Feb 15, 4:43 PM MST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Riverton WY
443 PM MST Tue Feb 15 2022

WYZ003-005-006-161300-
Cody Foothills-Southwest Big Horn Basin-Southeast Big Horn Basin-
Including the cities of Clark, Cody, Meeteetse, Thermopolis,
Ten Sleep, and Worland
443 PM MST Tue Feb 15 2022

...Snow Tonight into Wednesday...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Periods of snow. Snowfall of 1 to 3 inches.

* WHERE...The Cody Foothills and the Southern Bighorn Basin. This
  includes Cody, Meeteetse, Thermopolis, Worland, and Ten Sleep.

* WHEN...Late this afternoon through tonight and Wednesday.

* ADDITIONAL DETAILS...Motorists are urged to watch for snow
  covered and slick roads as well as rapid changes in visibility
  if traveling today and tonight. The evening commute will be
  impacted by the snow.

WYZ002-161300-
Absaroka Mountains-
443 PM MST Tue Feb 15 2022

...Snow continuing Tonight...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Periods of Snow. Snowfall of 2 to 4 inches.

* WHERE...Absaroka Mountains.

* WHEN...Now through Tonight.

* ADDITIONAL DETAILS...Motorists are urged to watch for snow
  covered and slick roads, as well as rapid changes in
  visibility. Chief Joseph Highway will be impacted by the snow.

WYZ010-011-161300-
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
443 PM MST Tue Feb 15 2022

...Snow continuing Tonight into Wednesday...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Periods of Snow. Snowfall of 1 to 2 inches is forecast
  with up to 3 inches in parts of southern Johnson county.

* WHERE...Johnson County.

* WHEN...Now through Tonight and Wednesday.

* ADDITIONAL DETAILS...Motorists are urged to watch for snow
  covered and slick roads, as well as rapid changes in
  visibility.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Lander Foothills

When
February 15, 8:00 PM MST to February 16, 8:00 PM MST
Where
Lander Foothills forecast zone
Reported by
Trained Spotter
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Trained spotters measured anywhere from 6 to 11 inches of snow around the Lander Foothills. At the Lander airport, Hunt Field, 5 inches of snow was measured.

Winter Storm, Southeast Big Horn Basin

When
February 15, 11:00 PM MST to February 16, 5:00 PM MST
Where
Southeast Big Horn Basin forecast zone
Reported by
COOP Observer
Coordinates
43.905, -107.683 (the zone’s center; the record gives no point)

Cooperative weather observers measured anywhere 8 to 10 inches of snow from around Ten Sleep south toward Big Trails. Additional reports indicated most areas in eastern Washakie County received 7 to 13 inches of snow. Amounts dropped sharply farther west with only an inch of new snow around Worland.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006459, 1006458.